Year : 2020  |  Volume : 13  |  Issue : 3  |  Page : 241--243

Steroid-associated bradycardia in a newly diagnosed B precursor acute lymphoblastic leukemia patient with Holt–Oram syndrome


Raymond Morales1, Bishir Clayton2, Hoang H Nguyen1, Lisa Giordano1, Brieann A Muller1,  
1 Department of Pediatrics, Rush University Medical Center, Chicago, IL, USA
2 Rush Medical College, Rush University, Chicago, IL, USA

Correspondence Address:
Raymond Morales
Department of Pediatrics, Rush University Medical Center, 1653 W Congress Parkway, Pavilion 654, Chicago 60612, IL
USA

Abstract

Holt–Oram syndrome (HOS) (OMIM#142900) is a rare condition with upper extremity malformations as well as structural and conduction cardiac anomalies. There are sparse reports in the literature documenting malignancy in association with HOS. We report a pediatric patient clinically diagnosed with HOS (missing thumbs bilaterally, atrial septal defect, ventricular septal defect, and first-degree heart block), who also developed B precursor acute lymphoblastic leukemia. During induction of chemotherapy with steroids, she developed profound bradycardia without clinical symptoms. The bradycardia resolved without intervention, but this case highlights the challenges of managing chemotherapy side effects in a patient with congenital heart disease. A literature review pertinent to the associated findings in the case is also presented.



How to cite this article:
Morales R, Clayton B, Nguyen HH, Giordano L, Muller BA. Steroid-associated bradycardia in a newly diagnosed B precursor acute lymphoblastic leukemia patient with Holt–Oram syndrome.Ann Pediatr Card 2020;13:241-243


How to cite this URL:
Morales R, Clayton B, Nguyen HH, Giordano L, Muller BA. Steroid-associated bradycardia in a newly diagnosed B precursor acute lymphoblastic leukemia patient with Holt–Oram syndrome. Ann Pediatr Card [serial online] 2020 [cited 2020 Sep 26 ];13:241-243
Available from: http://www.annalspc.com/text.asp?2020/13/3/241/285673


Full Text



 Introduction



Holt–Oram syndrome (HOS) is a rare autosomal dominant condition that was first identified in a family with generational anomalies of the upper extremity, arrhythmias, and suspicion of atrial septum defects.[1] Few cases of malignancy have been documented previously in association with this syndrome, and to the best of our knowledge, we document the first case of B precursor acute lymphoblastic leukemia (B-ALL) in a patient with HOS. We further document the challenges faced addressing the side effects of the chemotherapeutic regimen for a patient with congenital conduction anomalies.

 Case Report



A 12-year-old female with clinically diagnosed HOS status postatrial septal defect and ventricular septal defect repair at 3 months of life and known first-degree heart block was admitted to Rush University Medical Center for newly diagnosed B-ALL. She presented to Pediatric Cardiology Clinic for transient, position-dependent presyncopal episodes over a 2-month period. A 30-day event monitor was placed and did not reveal any heart block during a syncopal episode. During this period, she also presented to her primary care provider for pallor. A complete blood count revealed thrombocytopenia and anemia. The patient was subsequently admitted due to concern for leukemia on further workup [Table 1]. Her physical examination was remarkable for bilateral submandibular and anterior cervical lymphadenopathy, a systolic murmur, hepatosplenomegaly, pallor, and absence of thumbs bilaterally.{Table 1}

On the day of admission, hospital day 0 (HD0), a baseline echocardiogram revealed normal function and no residual septal defects. A baseline electrocardiogram (ECG) demonstrated a normal sinus rhythm with first-degree AV block and a QTc of 479 ms [Figure 1]a. On HD1, a bone marrow biopsy confirmed the diagnosis of B-ALL. On HD3, intrathecal cytarabine was administered for day of induction 1 (DOI#1). She was given a single dose of intravenous vincristine and daunorubicin followed by oral prednisone after recovery from anesthesia. During DOI#2, she was noted to have a heart rate (HR) between 40 and 50 bpm even while awake after the fourth dose of steroid. She was asymptomatic with normal orthostatic blood pressure measurements, normal electrolytes, and a 12-lead ECG with sinus bradycardia and first-degree AV block [Figure 1]b. A 24-h Holter monitor was placed on DOI#3 and revealed an average HR of 50 bpm (range: 36–81 bpm). The patient experienced significant nausea during induction that was only responsive to ondansetron. She underwent continuous monitoring with daily ECGs without issue. She was asymptomatic from the bradycardia throughout the hospitalization and was discharged on DOI#5 with a HR 56 bpm. At follow-up visits, her HR range was predominantly within normal limits. On subsequent admissions, the lowest HR documented was 42 bpm with HR predominantly above 50 bpm.{Figure 1}

 Discussion



While leukemia is the most common form of cancer in pediatric patients, no cases have been documented in a patient with HOS.[2] To the best of our knowledge, HOS in association with malignancy is rare, with six cases documented in the literature [Table 2].[3],[4],[5],[6],[7],[8] From these documented cases, only Yoshihara et al. reported challenges and limitations before chemotherapy treatment due to concern for side effects in the context of acute heart failure.{Table 2}

Our patient experienced bradycardia on DOI#2. We postulated that her bradycardia may have been due to three potential etiologies: first, this was a natural progression of her underlying conduction defect; second, this was an acute change secondary to the oncologic burden; and third, this was chemotherapy-related, specifically steroid-associated bradycardia. The first two theories were contradicted by the fact that the patient's resting HR during the portion of the admission before DOI#1 was within the normal limits (average HR 68 with range 61–97 bpm). This differed significantly from the 24-h Holter monitor completed on DOI#3 (average HR 50 with range 36–81 bpm). Moreover, the acute onset of the bradycardia without symptoms [Figure 2] and the lack of return at follow-up visitsfurther support the theory that this was a response to the initiation of potent steroids. Another potential cause of bradycardia could be attributed to the patient's hypervolemic state while undergoing hydration therapy. The patient received other medications during this time; however, the incidence of bradycardia occurred long after their administration.{Figure 2}

Corticosteroid-associated bradycardia is a physiologic response first noted in patients with rheumatoid arthritis receiving pulse intravenous methylprednisolone.[9] There are numerous reports of patients developing this response to receiving pulse steroids for rheumatologic as well as oncologic conditions with one report demonstrating a nadir after 5–10 doses of steroids.[10],[11],[12] We speculate that the initiation of high-dose steroids may modulate a bradycardic response through androgen receptors that are not sustained during prolonged exposure. However, further research is needed to elucidate the mechanism. We further summarize that her presyncopal episodes before admission were vasovagal in nature confounded by anemia due to B-ALL.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Holt M, Oram S. Familial heart disease with skeletal malformations. Br Heart J 1960;22:236-42.
2Siegel DA, King J, Tai E, Buchanan N, Ajani UA, Li J. Cancer incidence rates and trends among children and adolescents in the United States, 2001-2009. Pediatr 2014;134:e945-55.
3Rabinowitz JG, Camera A, Oran E. Holt Oram syndrome associated with carcinoma. Clin Radiol 1971;22:346-9.
4Akhtar NB, Khakpour M, Rashed AM, Hakami F. Association of Holt Oram syndrome and lymphosarcoma. Chest 1974;66:729-31.
5Yoshihara A, Tanabe A, Saito H, Hizuka N, Ishizawa A, Horikawa R, et al. A case of malignant pheochromocytoma with Holt-Oram syndrome. Endocr J 2008;55:153-9.
6Aherne NJ, Rangaswamy G, Thirion P. Prostate cancer in a male with Holt-Oram syndrome:First clinical association of the TBX5 mutation. Case Rep Urol 2013;2013:405343.
7Usang UE, Agan TU, Inyang AW, Emehute JD, Itam IH. Syndromic anorectal malformation associated with Holt-Oram syndrome, microcephaly, and bilateral corneal opacity: A case report. J Med Case Rep 2016;10:216.
8Rana M, Solanki SL, Agarwal V, Divatia JV. Holt-Oram syndrome: Anesthetic challenges and safe outcome. Ann Card Anaesth 2017;20:110-1.
9Tvede N, Nielsen LP, Andersen V. Bradycardia after high-dose intravenous methylprednisolone therapy. Scand J Rheumatol 1986;15:302-4.
10Akikusa JD, Feldman BM, Gross GJ, Silverman ED, Schneider R. Sinus bradycardia after intravenous pulse methylprednisolone. Pediatr 2007;119:e778-82.
11Der GA, Bierings M, Frenkel J. Glucocorticoid-associated. Bradycardia 2008;30:172-5.
12Duffy C, Hall L, Godown J, Tatsuki K, Borinstein SC. Steroid induced bradycardia in acute lymphoblastic leukemia patients. Blood 2017;130:5012.